High Blood Pressure
patients - many have abnormal Sodium and Potassium
January 11th, 2006
A study published in this month’s issue of British Journal of Clinical
Pharmacology found that one in five patients taking prescription
diuretics have abnormal blood serum levels of sodium and potassium.
Despite the number of patients that is affected by this only one third
of these patients taking the diuretics will get blood tests to measure
the electrolyte levels. With medications causing variations of
electrolyte levels serious health problems can happen.
The researchers from Queen’s Medical Centre in the UK, investigated over
32,000 medical records and found 12 percent of the patients who were
prescribed thiazide diuretics from 1990 through 2002, only 32 percent of
these patients had records of blood tests for sodium and potassium
levels. The most prescribed blood pressure medicine in these UK
patients was bendroflumethiazide (bendrofluazide).
What is shocking is that 21 percent of those 32 percent of the patients
tested had levels that were below a normal range. The untested patients
could have an electrolyte imbalance and not even be aware of it.
"In a small number of patients reduced sodium and potassium levels –
often referred to as electrolyte levels - can be severe enough to
require hospital admission, especially if they are elderly" reported the
lead author Dr Jennifer Clayton.
Symptoms of electrolyte imbalance in a mild case would be a general
feeling of weakness and tiredness and in some cases an abnormal rhythm
of the heart. If the sodium levels drop too low the patient may feel
dizzy and confused. Lower potassium levels can cause more side effects
of other drugs that they are taking for heart condition.
Not all blood pressure lowering medication will lose the potassium.
Some medications can actually save the potassium and you can end up with
high potassium levels. Regardless of the medication that your doctor
has prescribed, it is extremely important to get a blood test to check
the electrolyte levels.
More of the patients taking thiazide diuretics suffered from low sodium
levels more so than lowered potassium. Very few patients had both
lowered sodium and potassium. Of the 196 patients that had blood tests,
9 percent had severe electrolyte imbalances. The records showed that 10
of these patients were taken off the medication, but 7 patients remained
on the same regimen. Not only did the patients with severe electrolyte
imbalances had this condition it was anywhere from 3 to 90 months before
any blood test was done.
If you are taking blood pressure lowering medication, you should never
stop taking without first talking with your doctor. Some medications
cannot just be stopped it could pose a health risk. It is extremely
important to let your doctor know how you feel when taking a medication
and ask your doctor for an electrolyte blood test if you are taking any
blood pressure medication. Make sure to follow up with your doctor on
the results of the blood test to confirm that everything is ok. If you
need to change medication or dosage amounts this will help the doctor in
making these decisions.
Not all blood pressure medication lowers potassium levels and everyone
may have a different response to each type of medication. Don’t assume
that because you are taking a blood pressure lowering medication that
you will have low potassium, best to measure it with a blood test and
check in with your doctor.
Best Syndication Staff Writer
common keywords and misspellings: blud pessure
potasium K Na soadium sodeum elctolyte electricolyte imbalince hi blood
pressure medication perscription